Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Rapids, MI

July 7, 2021Allegan County, Van Buren County, Michigan

NWS Grand Rapids, MI issued this special weather statement at Jul 7, 2021, 11:28 PM EDT for Allegan County, Van Buren County, Michigan. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2021, 11:28 PM EDT (03:28 UTC)
Expired
Jul 8, 2021, 12:30 AM EDT
In force
62 min
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 76 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.5 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 594 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2021-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
594 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
787 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

757 
WWUS83 KGRR 080328
SPSGRR

Special Weather Statement
National Weather Service Grand Rapids MI
1128 PM EDT Wed Jul 7 2021

MIZ064-071-080430-
Allegan-Van Buren-
1128 PM EDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT VAN BUREN AND SOUTHERN ALLEGAN
COUNTIES...

At 1127 PM EDT, a cluster of strong thunderstorms was located near 
Hartford, or 9 miles south of South Haven, moving northeast at 20 
mph.  Expect hail to around a half inch and wind gusts to near 30 
mph as the storms move through this area.

Locations impacted include...
Allegan...             South Haven...         Paw Paw...
Hartford...            Mattawan...            Bangor...
Fennville...           Saugatuck...           Martin...
Van Buren SP...        Pine Grove...          Covert...
Ganges...              Douglas...             Lawrence...
Gobles...              Hopkins...             Bloomingdale...
Breedsville...         Bradley...             

LAT...LON 4217 8622 4224 8622 4225 8636 4235 8630
      4241 8628 4246 8625 4257 8624 4266 8620
      4264 8554 4242 8577 4221 8577 4214 8618
TIME...MOT...LOC 0327Z 217DEG 17KT 4227 8622 

$$

WDM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Jul 7, 9:39 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 7, 9:39 PM EDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
939 PM EDT Wed Jul 7 2021

LATEST UPDATE...
Update

.SYNOPSIS...
Issued at 258 PM EDT Wed Jul 7 2021

- Strong to severe storms precede cold front this evening

- Fair Weather interlude followed by return of showers

&&

.UPDATE...
Issued at 938 PM EDT Wed Jul 7 2021

It would seem the potential for strong to severe storms has
greatly diminished this evening. While it is true the MU cape is
expected to say between 1000 and 1500 this evening and it actually
rises to over 2000 kg after 3 am as the cold front gets closer.
On the other hand there is not much of a low level jet at this
moment in our area but by 1 am there is 25 kt low level jet north
of HTL, aimed at PLN. that puts southwest Michigan in the speed
divergence at low levels. There is decent FG in the 850 to 700 mb
layer over northern MI during the early morning hours of Thursday.
Meanwhile the upper trough continues to deepen as a 70 knot jet
core digs down the back side of the deepening shortwave trough
(over western WI at 8 am). That will cause the low level jet to
redevelop near or south of I-96 toward morning. The result of all
of this will be the area of showers from here west will slowly
fall apart over the next few hours in favor of convection north of
Route 10 and east of I-75 (where the low level jet focuses). As
the primary cold front head this way we should see an area of
showers/thunderstorms develop near Lake Michigan then head east
cross the CWA around sunrise. Due to the low level inversion in
the boundary layer any thunderstorms would be elevated so I do
not see much of severe threat overnight.

The bottom line is scattered showers and isolated thunderstorms
will be around till after midnight. Then after 3 am or so expect
some showers and thunderstorms to develop west of Muskegon and
that area will cross our CWA between 4 am and 10 am.

&&

.DISCUSSION...(This evening through next Wednesday)
Issued at 258 PM EDT Wed Jul 7 2021

- Strong to severe storms precede cold front this evening

We expect the conditions for strong to severe storms to continue
through this evening across the southeast forecast area in the
warm sector ahead of advancing cold front. Sfc based CAPE of 2500
to 3500 J/kg should persist in this area until diurnal loss of
heating. Storm type should be primarily multi-celled clusters as
deep layer shear is less than 30 knots across southern zones. The
exception would be for some transient supercells further north
where shear is greater than 35 knots, and especially in the
vicinity of outflow boundaries.

The severe threat should diminish after sunset as instability
decreases, but some strong storms and a heavy rain threat could
persist overnight and into Thursday morning along the cold front.
The front should clear the eastern zones by afternoon with a
cooler and much drier air mass moving in.

- Fair Weather interlude followed by return of showers

Canadian high pressure brings a welcome spell of cooler and drier
weather late Thursday into Saturday. A blocking pattern develops
over the weekend with Michigan in between an upper low to our west
and an upper high over the SE CONUS. As the upper low slowly
moves northeast, an overrunning pattern could bring some showers
on Saturday. A warm front could bring higher chances of showers
and thunderstorms across Lower Michigan from late Sunday into
early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 743 PM EDT Wed Jul 7 2021

There is a large area of IFR cigs near and just north of I-96.
That is the cold air dome slowly trying to sink south and west
over time. The problem is through is that there is another wave on
the front pushing eastward. Given there is a large area of showers
just west of Lake Michigan moving east associated with that wave
on the front. My thinking is the low clouds will spread over our
CWA within the next few hours and that is supported by the RAP
model cloud forecast. Once the low clouds move in they may be hard
to push out since the front does seem to want to be farther south
tomorrow.

As for convection, the initial wave of convection is moving out
of the area but a second area is following it. The question
becomes is there enough instability to create thunderstorms. It
seems while the storms would be elevated in nature, there surly
could be. However given this is at night when this is coming
through, seems showers are more likely than thunderstorms. So I
did not put VCTS in any of the TAFs overnight. The time frame for
this second wave of showers to move through is roughly 02z to 09z.

The bottom line is I expect all of our TAF sites to be either IFR
or low MVFR by morning and I do not seem much improvement during
the day Thursday.

&&

.MARINE...
Issued at 256 PM EDT Wed Jul 7 2021

Wind gusts over 30 knots in thunderstorms are possible through
this evening across Lake Michigan south of Grand Haven. North
winds can be expected on Thursday and may gust to 25 knots with
some choppy waves along the Big and Little Sable points.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

UPDATE...WDM
SYNOPSIS...Ostuno
DISCUSSION...Ostuno
AVIATION...WDM
MARINE...Ostuno
Hazardous weather outlook, Jul 7, 8:09 PM EDT, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
809 PM EDT Wed Jul 7 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-090015-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
809 PM EDT Wed Jul 7 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Scattered thunderstorms are expected over the area tonight. Severe
thunderstorms are not expected but an isolated storm could still
have damaging winds associated with it. Most of the storms through
will have locally heavy rainfall and frequent cloud to ground
lightning. Localized flooding of roads and low areas is possible
with some the storms tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are expected Thursday, mostly south and east of
Grand Rapids. Severe storms are not expected but any storm may
have gusty winds, frequent cloud to ground lightning and locally
heavy rainfall.

Another period thunderstorms is possible later Sunday into
Tuesday as another storm system moves through the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-090015-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
809 PM EDT Wed Jul 7 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Thunderstorms are expected over Lake Michigan tonight. Some
storms will be capable of strong winds. Lightning will likely be
the main hazard to boaters.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance that waves will reach levels that are dangerous
to swimmers and boaters Thursday afternoon and evening. Waves
should at least reach the 2 to 4 foot range during that time.

A period of thunderstorms is possible late Sunday into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

wdm

In the hours before

Local storm report, Jul 7, 5:47 PM EDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
547 PM EDT WED JUL 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HEAVY RAIN       1 W SPRINGFIELD         42.32N 85.25W
07/07/2021  M1.01 INCH       CALHOUN            MI   ASOS

            1.01 INCHES FELL IN 26 MINUTES.

&&
Special weather statement, Jul 7, 6:03 PM EDT, 5 hours 25 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
603 PM EDT Wed Jul 7 2021

MIZ038>040-080000-
Osceola-Lake-Clare-
603 PM EDT Wed Jul 7 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLARE...OSCEOLA AND
EASTERN LAKE COUNTIES...

At 602 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Harrison to near Luther. Movement
was east at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Clare...               Evart...               Reed City...
Marion...              Farwell...             Luther...
Harrison...            Highland...            Chase...
Lake...                Hersey...              Le Roy...
Tustin...              Nirvana...             Idlewild...
Lake George...         Ashton...              Bristol...
Avondale...            Sears...

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4416 8463 4383 8462 4383 8582 4416 8585
TIME...MOT...LOC 2202Z 264DEG 20KT 4404 8474 4401 8566

MWS
Local storm report, Jul 7, 6:10 PM EDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
610 PM EDT WED JUL 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND DMG     SPRINGFIELD             42.32N 85.23W
07/07/2021                   CALHOUN            MI   PUBLIC

            TREES DOWN. TABLE UMBRELLA ALSO BROKE.

&&
Special weather statement, Jul 7, 6:17 PM EDT, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
617 PM EDT Wed Jul 7 2021

MIZ059-072315-
Clinton-
617 PM EDT Wed Jul 7 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLINTON COUNTY...

At 617 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles north of East Lansing to near
Grand Ledge. Movement was northeast at 15 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
St. Johns...           Grand Ledge...         Elsie...
DeWitt...              Ovid...                Eagle...
Wacousta...            Bath...

LAT...LON 4277 8441 4277 8483 4281 8484 4301 8470
      4311 8437 4302 8437
TIME...MOT...LOC 2217Z 223DEG 13KT 4282 8444 4280 8478

MWS
Special weather statement, Jul 7, 6:44 PM EDT, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
644 PM EDT Wed Jul 7 2021

MIZ065-072315-
Barry-
644 PM EDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BARRY COUNTY...

At 643 PM EDT, a strong thunderstorm was located near Hastings,
moving northeast at 25 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Hastings...            Nashville...           Woodland...
Woodbury...

LAT...LON 4267 8535 4277 8507 4255 8508 4252 8528
TIME...MOT...LOC 2243Z 245DEG 23KT 4261 8524

MWS
Special weather statement, Jul 7, 11:28 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1128 PM EDT Wed Jul 7 2021

MIZ064-071-080430-
Allegan-Van Buren-
1128 PM EDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT VAN BUREN AND SOUTHERN ALLEGAN
COUNTIES...

At 1127 PM EDT, a cluster of strong thunderstorms was located near
Hartford, or 9 miles south of South Haven, moving northeast at 20
mph.  Expect hail to around a half inch and wind gusts to near 30
mph as the storms move through this area.

Locations impacted include...
Allegan...             South Haven...         Paw Paw...
Hartford...            Mattawan...            Bangor...
Fennville...           Saugatuck...           Martin...
Van Buren SP...        Pine Grove...          Covert...
Ganges...              Douglas...             Lawrence...
Gobles...              Hopkins...             Bloomingdale...
Breedsville...         Bradley...

LAT...LON 4217 8622 4224 8622 4225 8636 4235 8630
      4241 8628 4246 8625 4257 8624 4266 8620
      4264 8554 4242 8577 4221 8577 4214 8618
TIME...MOT...LOC 0327Z 217DEG 17KT 4227 8622

WDM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 12:33 AM EDTSpecial Weather StatementGRRBarry, Kalamazoo57 min
Jul 8, 1:39 AM EDTSpecial Weather StatementGRRBarry, Calhoun, Eaton, Kalamazoo66 min
Jul 8, 3:55 AM EDTSmall Craft AdvisoryGRR23 hr
Jul 8, 3:57 AM EDTBeach Hazards StatementGRRAllegan, Ottawa, Van Buren23 hr

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.